Alert archive / Kansas / Flash Flood Warnings in 2021
Flash Flood Warning 18, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jun 30, 2021, 8:37 AM CDT for Douglas County, Kansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2021, 8:37 AM CDT (13:37 UTC)
- Expired
- Jun 30, 2021, 11:00 AM CDT
- In force
- 2 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Douglas County, KS
The radar
The Pleasant Hill radar (KEAX), 77 km from the middle of the area, began a volume at 13:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 1.6 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 247 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 653 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
808
WGUS53 KTOP 301337
FFWTOP
KSC045-301500-
/O.NEW.KTOP.FF.W.0018.210630T1337Z-210630T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
837 AM CDT Wed Jun 30 2021
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Central Douglas County in east central Kansas...
* Until 1000 AM CDT.
* At 836 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 3 inches of
rain have fallen. Additional rainfall amounts up to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Southern Lawrence, Eudora, Lone Star, Pleasant Grove and Vinland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3882 9506 3885 9542 3889 9539 3895 9511
3895 9509 3896 9508 3897 9508 3897 9506
FLASH FLOOD...RADAR INDICATED
$$
532 follow-up statements
144
WGUS53 KTOP 301440
FFWTOP
KSC045-301600-
/O.EXT.KTOP.FF.W.0018.000000T0000Z-210630T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
940 AM CDT Wed Jun 30 2021
The National Weather Service in Topeka has extended the
* Flash Flood Warning for...
Central Douglas County in east central Kansas...
* Until 1100 AM CDT.
* At 939 AM CDT, emergency management reported thunderstorms
producing heavy rain across the warned area. Between 1.5 and 3
inches of rain have fallen. Additional rainfall amounts up to 1.5
inches are possible in the warned area. Flash flooding is already
occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Southern Lawrence, Eudora, Lone Star, Pleasant Grove and Vinland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3882 9506 3885 9542 3889 9539 3895 9511
3895 9509 3896 9508 3897 9508 3897 9506
FLASH FLOOD...OBSERVED
$$
53452
WGUS73 KTOP 301552
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
1052 AM CDT Wed Jun 30 2021
KSC045-301602-
/O.EXP.KTOP.FF.W.0018.000000T0000Z-210630T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Douglas KS-
1052 AM CDT Wed Jun 30 2021
...FLASH FLOOD WARNING WILL EXPIRE AT 11 AM CDT THIS MORNING FOR
CENTRAL DOUGLAS COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flash Flood Watch remains in effect until 700 PM CDT Wednesday for
portions of east central Kansas and northeast Kansas.
LAT...LON 3882 9506 3885 9542 3889 9539 3895 9511
3895 9509 3896 9508 3897 9508 3897 9506
$$
53What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 5:38 AM CDT, 2 hours 59 minutes earlier.
Area forecast discussion, Jun 30, 5:38 AM CDT, 2 hours 59 minutes before
Area Forecast Discussion National Weather Service Topeka KS 538 AM CDT Wed Jun 30 2021 ...AVIATION UPDATE... .DISCUSSION... Issued at 302 AM CDT Wed Jun 30 2021 07Z water vapor imagery continues to show mid level ridging along the mid Atlantic and over the Pacific Northwest. An upper trough was noted over the Hudson Bay and extending south into the Great Lakes. Over the central plains, a general anticyclonic flow persisted with a good fetch of low and mid level moisture from the Gulf of California and the Gulf of Mexico moving into the central plains. The 00Z TOP RAOB showed a precipital water value almost reaching 2 inches. And the layered PW product from the polar orbiting satellites support this deep moisture remaining over the forecast area. At the surface, a diffuse pattern persisted with little gradient in the MSLP field over the central U.S. The better dewpoint gradient was located from the central high plains into the northern plains. For today and tonight, there is not much change progged by the models in airmass or dynamics so a persistence forecast is in order. All of the models show reasonable instability with MUCAPE around 1200 J/kg while lapse rates remain pretty modest around 5.5 C/km. So with the moist airmass over the forecast area, there should be enough instability for showers and storms to persist. There isn't much in the lower troposphere to focus convection however so the POPs generally favor the areas of east central KS where the deep moisture axis remains. By tonight models show a boundary at 850 beginning to push south through the forecast area. This is forecast to focus the higher POPs mainly across the southern half of the forecast area as the night progresses. The main hazard continues to be the very heavy rainfall. With freezing levels over 15 KFT, a deep layer of warm moist air remains favorable for warm rain processes and efficient rainfall. Because of this will maintain the flash flood watch through this afternoon. But with a lack of a surface boundary to focus deep convection, training storms becomes a little less likely with the location of heavy rain being kind of random. As long as storms keep moving, the flash flood hazard should remain isolated. Deep layer shear is forecast to remain modest so chances for hail and wind remain muted. Highs today should be similar to yesterday's with readings from around 80 in the east to the middle 80s across north central KS. Clouds and little change in airmass should help keep overnight lows around 70. By Thursday the upper trough over the Great Lakes is progged to dig into the TN river valley. This should cause surface ridging to slowly build south with the bulk of dry air advection occurring Thursday night. So while many areas should see a wind shift to the northeast by Thursday afternoon, there looks to be enough residual moisture in place for some potential of showers and storms through the afternoon, especially south of the KS river. Highs are forecast to be a degree or two warmer for Thursday in part to less cloud cover and greater insolation. Friday through the July Fourth holiday Continues to look dry as ridging at the surface and aloft promote subsidence with a drier airmass over the central plains. The upper ridge looks to begin breaking down by Sunday night but with limited opportunity for moisture to return, precip chances should remain to the west of the forecast area. Temps should trend warmer through the weekend with highs expected to be in the middle 80s to lower 90s by Sunday. But still low level moisture looks to remain modest with dewpoints forecast to be in the lower and middle 60s. For Monday and Tuesday, the ECMWF and GFS, while showing some differences, suggest weak upper level flow will remain over the central plains with any forcing for vertical motion remaining subtle. This looks like a typical summer time patter with thermodynamics playing a larger role in precip chances. The forecast stayed close to the national blend of models with some low end POPs that are not far off from climatology. Also in line with more of a summer time pattern, temperatures are expected to remain in the upper 80s and lower 90s for highs with lows around 70. && .AVIATION...(For the 12Z TAFS through 12Z Thursday) Issued at 538 AM CDT Wed Jun 30 2021 Biggest uncertainty is timing the showers and storms at the terminals. Have used radar trends and CAMs in the short term to try and time the precip, but how things evolve in the next 6 hrs or so is a low confidence forecast due to the lack of a boundary or large scale forcing. The other low confidence aspect of the forecast is the models overdoing the boundary layer RH and wanting to have IFR CIGS. Outside of the showers, CIGS have tended to be VFR the past day or so. I don't see anything changing this today. So will try and keep the lower conditions to when the heavier precip impacts the terminals. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this evening for KSZ026-039-040- 054>056-058-059. && DISCUSSION...Wolters AVIATION...Wolters
Hazardous weather outlook, Jun 30, 4:26 AM CDT, 4 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 426 AM CDT Wed Jun 30 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-010930- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 426 AM CDT Wed Jun 30 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Thunderstorms with very heavy rain remain possible across all of north central, northeast and east central Kansas. Some locations could see 1 to 2 inches of rain in a short period of time. A flash flood watch remains in effect for east central Kansas where there has recently been heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed today or tonight, but are encouraged to report rainfall amounts over 1 inch to the National Weather Service in Topeka. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Wolters
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 5:04 AM CDT | Areal Flood Advisory | TOP | Lyon, Morris | 116 min |
| Jun 30, 6:30 AM CDT | Areal Flood Advisory | TOP | Osage, Shawnee, Wabaunsee | 3 hr |
| Jun 30, 7:38 AM CDT | Areal Flood Advisory | TOP | Douglas, Franklin, Osage | 2 hr |
| Jun 30, 11:39 AM CDT | Flash Flood Warning | TOP | Coffey, Lyon | 2 hr |
| Jun 30, 12:36 PM CDT | Areal Flood Advisory | TOP | Anderson, Coffey, Franklin, Osage | 4 hr |
| Jun 30, 2:19 PM CDT | Areal Flood Advisory | TOP | Douglas, Jefferson, Morris, Osage, Shawnee, Wabaunsee | 3 hr |
| Jun 30, 3:31 PM CDT | River Flood Warning | TOP | Franklin, Osage | 23 hr |
| Jun 30, 6:35 PM CDT | Areal Flood Warning | TOP | Anderson, Coffey | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 2021Every flash flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.